New Jersey, 2004Flash Flooding in New Jersey, September 28, 2004
September 28, 2004 · NWS OKX · 15 events in 5 counties and zones
The remnants of Hurricane Jeane produced between 3 and 6 inches of rain across Northeast New Jersey. This resulted in widespread flash flooding across the region.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The remnants of Hurricane Jeane produced between 3 and 6 inches of rain across Northeast New Jersey. This resulted in widespread flash flooding across the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Sep 28, 1:48 PM EST, 1 hour 52 minutes earlier.
Area forecast discussion, Sep 28, 1:48 PM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
248 PM EDT TUE SEP 28 2004
.SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...
MODELS IN FAIRLY GOOD AGREEMENT THROUGH THIS TIME WITH TRACK OF
JEANNE ALTHOUGH QPF DIFFERENCE NOTED. GFS HEAVY NOW WITH ITS AMOUNTS
ACROSS MY CWA. DO BELIEVE HIGHER AMOUNTS ARE POSSIBLE...BUT STILL
FEEL THAT UPWARDS TO 2 INCHES WORKS WELL FOR ALL MY ZONES EXCEPT THE
NORTHWESTERN ONES WHERE OROGRAPHIC INFLUENCE HAS PLAYED A MAJOR ROLE
TODAY. HERE WITH ALREADY SIGNIFICANT AMOUNTS IN PLAY AND MORE
EXPECTED...FLOOD WATCH HAS BEEN ISSUED. RAIN TAPERS OFF FROM WEST TO
EAST VERY LATE TONIGHT INTO EARLY WEDNESDAY MORNING. AFTER THAT...
FAIR AND COOLER CONDITIONS RETURN FOR WEDNESDAY AND WEDNESDAY NIGHT.
ALTHOUGH A BIT MORE CLOUDS EXPECTED NOW FOR WEDNESDAY NIGHT...STILL
MAY BE SEE SOME FAIRLY GOOD RADIATIONAL COOLING AS WINDS DIMINISH.
&&
.LONG TERM (THURSDAY THROUGH TUESDAY)...
FAIRLY CALM THROUGH THE PERIOD WITH ONLY A CHANCE OF SHOWERS
SATURDAY THROUGH EARLY SUNDAY.
&&
.HYDROLOGY...
EXPECT UPWARDS TO 2 INCHES ACROSS ENTIRE AREA EXCEPT NORTHWEST WHERE
3 TO 4 INCHES SEEM LIKELY. WATCH ISSUED FOR THESE AREAS ALREADY.
WATCH WILL BE POSTED UNTIL 400 AM...MID CREW CAN DECIDE AT THAT TIME
TO LET EXPIRE OR EXTEND.
&&
.AVIATION...
CIGS/VSBYS GENERALLY IFR/MVFR...THOUGH EVERYONE WILL BE COMING DOWN
TO IFR/LIFR LATER THIS EVENING AND CONTINUES OVERNIGHT. HAVE TIMED
WIND INCREASE/SHIFT AND ARRIVAL OF STEADIER RAINS AROUND 00Z FOR
KNYC VICINITY TO ABOUT 03Z FOR KGON. RAIN SHOULD FINALLY END 08Z OR
SO FOR KSWF...09Z-10Z FOR KNYC VICINITY AND 13Z-ISH KGON. -SR-
&&
.MARINE...
LOW MOVING SOUTH OF THE AREA WITH INCREASE WINDS TONIGHT. WINDS
ALOFT OF 40 TO 50 KNOTS EXPECTED TO MIX DOWN TO THE WATER SURFACE
WITH FREQUENT GUSTS EXCEEDING 35 KNOTS ON ALL THE AREA WATERS LATE
TONIGHT AND CONTINUING INTO WEDNESDAY AFTERNOON. GUSTS AND SUSTAINED
WINDS WILL GRADUALLY DIMINISH AS THE LOW MOVES EAST OF THE WATERS
AFTER 18Z WEDNESDAY INTO WEDNESDAY NIGHT. SEAS WILL INCREASE TO
SMALL CRAFT LEVELS THIS EVENING AND CONTINUE INTO THURSDAY
AFTERNOON...ON THE OCEAN WATERS.
TIDES ARE CURRENTLY RUNNING A HALF A FOOT TO A FOOT ABOVE PREDICTED
LEVELS AND ARE FORECAST TO REMAIN ABOVE WITH TONIGHT AND WEDNESDAY
MORNING HIGH TIDE CYCLE. WITH FORECAST TIDES POSSIBLY REACHING
CLOSE TO 2 FEET ABOVE WITH THE WEDNESDAY MORNING HIGH TIDE
CYCLE...THESE LEVELS WILL BE ENOUGH TO PRODUCE MINOR COASTAL
FLOODING AT THE TIMES OF HIGH TIDE.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH UNTIL 400 AM FOR CTZ005.
NJ...FLOOD WATCH UNTIL 400 AM FOR NJZ002>005-011.
NY...FLOOD WATCH UNTIL 400 AM FOR NYZ067-071.
MARINE...GALE WARNING TONIGHT INTO WEDNESDAY
ANZ350-353-355-330-335-338.
&&Hazardous weather outlook, Sep 28, 4:35 AM EST, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
535 AM EDT TUE SEP 28 2004
CTZ005>012-NJZ002>006-011-NYZ067>081-291000-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
535 AM EDT TUE SEP 28 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...NORTHEAST
NEW JERSEY AND SOUTHERN CONNECTICUT.
.DAY ONE...TODAY AND TONIGHT
TROPICAL MOISTURE SURGING NORTH WELL AHEAD OF TROPICAL DEPRESSION
JEANNE WILL INTERACT WITH AN OFFSHORE WARM FRONT AND A COLD FRONT
APPROACHING FROM THE GREAT LAKES TO PRODUCE RAIN WHICH COULD BECOME
HEAVY AT TIMES TODAY. RAINFALL IS EXPECTED TO RANGE FROM 1 TO 2
INCHES BY THE TIME IT ALL ENDS LATE TONIGHT. ISOLATED HIGHER RAINFALL
AMOUNTS OF 3 TO 4 INCHES ARE POSSIBLE...ESPECIALLY NORTH AND WEST OF
NEW YORK CITY AND ACROSS EASTERN LONG ISLAND. THIS AMOUNT OF RAIN IS
NOT EXPECTED TO CAUSE WIDESPREAD FLOODING PROBLEMS...BUT COULD CAUSE
PONDING ON AREA ROADWAYS AND NUISANCE FLOODING OF POOR DRAINAGE
AREAS...CREATING MORE DIFFICULT RUSH HOUR TRAVEL CONDITIONS THIS
EVENING.
JEANNE WILL PUSH OFF THE SOUTHERN VIRGINIA COAST THIS EVENING...AND
PASS WELL SOUTH OF LONG ISLAND TONIGHT. NORTHEAST WINDS WILL INCREASE
TONIGHT BETWEEN THE DEPARTING TROPICAL DEPRESSION AND A HIGH PRESSURE
RIDGE BUILDING INTO NEW ENGLAND. A SMALL CRAFT ADVISORY WILL LIKELY
BE REQUIRED TONIGHT FOR THE COASTAL WATERS FOR SUSTAINED WINDS OF 20
TO 25 KNOTS WITH GUSTS 30 TO 35 KNOTS.
GUSTS TO AROUND 30 MPH ARE POSSIBLE ON LAND...BUT SHOULD BE CONFINED
TO COASTAL SECTIONS.
FINALLY...TIDAL DEPARTURES OF UP TO A FOOT ABOVE NORMAL...COMBINED
WITH HIGH ASTRONOMICAL TIDES IN ASSOCIATION WITH THE FULL MOON...MAY
CAUSE MINOR TIDAL FLOODING IN COASTAL SECTIONS AROUND THE TIMES OF
HIGH TIDE TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
TIDAL DEPARTURES OF UP TO A FOOT ABOVE NORMAL...COMBINED WITH HIGH
ASTRONOMICAL TIDES IN ASSOCIATION WITH THE FULL MOON...MAY CAUSE
MINOR TIDAL FLOODING IN COASTAL SECTIONS AROUND THE TIMES OF HIGH
TIDE WEDNESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED TODAY FOR RAINFALL OF AN INCH OR MORE
AND ANY ASSOCIATED FLOODING...AND TONIGHT AND WEDNESDAY MORNING FOR
WIND GUSTS EXCEEDING 40 MPH AND POTENTIAL MINOR COASTAL FLOODING.
GOODMAN
In the hours before
Special weather statement, Sep 28, 2:17 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
317 PM EDT TUE SEP 28 2004
CTZ006>012-NJZ006-NYZ072>081-290300-
BRONX NY-HUDSON NJ-KINGS (BROOKLYN) NY-NASSAU NY-
NEW YORK (MANHATTAN) NY-NORTHEAST SUFFOLK NY-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHWEST SUFFOLK NY-
QUEENS NY-RICHMOND (STATEN IS.) NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHWEST SUFFOLK NY-
317 PM EDT TUE SEP 28 2004
THE REMNANTS OF JEANNE WAS LOCATED NEAR ROANOKE VIRGINIA...MOVING
NORTHEAST AT ABOUT 20 MILES AN HOUR. IT IS STILL EXPECTED TO TAKE A
MORE EASTERLY TRACK LATE TODAY AND OVERNIGHT.
TROPICAL MOISTURE SURGING NORTHWARD WELL IN ADVANCE OF JEANNE
IS INTERACTING WITH AN OFFSHORE WARM FRONT AND A COLD FRONT
APPROACHING FROM THE GREAT LAKES TO PRODUCE RAIN ACROSS OUR REGION.
THIS RAIN WILL BE LOCALLY HEAVY AT TIMES INTO THIS EVENING.
RAINFALL IS EXPECTED TO RANGE BETWEEN 1 AND 2 INCHES WITH SOME
LOCALLY HIGHER AMOUNTS POSSIBLE BEFORE IT ALL ENDS FROM WEST TO EAST
VERY LATE TONIGHT OR EARLY WEDNESDAY MORNING. SUCH AMOUNTS ARE
EXPECTED TO LEAD TO NUISANCE FLOODING PROBLEMS ALONG AREAS ROADWAYS
AND IN POOR DRAINAGE AREAS.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Flash Flood, Bergen
- When
- September 28, 3:40 PM EST to 4:30 PM EST
- Where
- Bergen County, Bergenfield
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.960, -74.074 (the zone’s center; the record gives no point)
Torrential rains caused flash flooding of streets.
Flash Flood, Essex
- When
- September 28, 4:15 PM EST to 4:30 PM EST
- Where
- Essex County, Nutley
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.787, -74.247 (the zone’s center; the record gives no point)
Torrential rains caused flash flooding on the Garden State Parkway.
Flash Flood, Passaic
- When
- September 28, 4:15 PM EST to 4:40 PM EST
- Where
- Passaic County, Central Portion
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.034, -74.300 (the zone’s center; the record gives no point)
Roads closed due to extensive flash flooding.
Flash Flood, Union
- When
- September 28, 4:30 PM EST to 5:00 PM EST
- Where
- Union County, East Portion
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.660, -74.309 (the zone’s center; the record gives no point)
Torrential rains caused flash flooding on I-82. Portion of the highway was closed.
Flash Flood, Hudson
- When
- September 28, 5:40 PM EST to 5:50 PM EST
- Where
- Hudson County, Harrison
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.731, -74.076 (the zone’s center; the record gives no point)
Numerous road closures in Harrison due to torrential rains.
Flash Flood, Hudson
- When
- September 28, 6:15 PM EST to 7:00 PM EST
- Where
- Hudson County, Harrison
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.731, -74.076 (the zone’s center; the record gives no point)
Widespread flash flooding of roadways. Car seen floating down I-280.
Flash Flood, Passaic
- When
- September 28, 6:15 PM EST to 6:45 PM EST
- Where
- Passaic County, Wayne
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.034, -74.300 (the zone’s center; the record gives no point)
Highway 202 closed due to flash flooding.
Flash Flood, Union
- When
- September 28, 6:30 PM EST to 6:45 PM EST
- Where
- Union County, Cranford
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.660, -74.309 (the zone’s center; the record gives no point)
Widespread flash flooding resulted in numerous road closures and evacuation of houses and vehicles.
Flash Flood, Essex
- When
- September 28, 6:40 PM EST to 7:00 PM EST
- Where
- Essex County, Countywide
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.787, -74.247 (the zone’s center; the record gives no point)
Countywide flash flooding of streets and highways occuring in Essex County. Road closures resulted, with the Garden State Parkway having several lanes closed.
Flash Flood, Bergen
- When
- September 28, 7:00 PM EST to 7:30 PM EST
- Where
- Bergen County, Bergenfield
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.960, -74.074 (the zone’s center; the record gives no point)
Torrential rains flooded creeks which in tuen flooded roads.
Flash Flood, Bergen
- When
- September 28, 8:00 PM EST to 9:00 PM EST
- Where
- Bergen County, Bergenfield
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.960, -74.074 (the zone’s center; the record gives no point)
Creeks out of banks due to torrential rainfall. Numerous roads closed.
Flash Flood, Essex
- When
- September 28, 8:45 PM EST to 9:15 PM EST
- Where
- Essex County, Nutley
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.787, -74.247 (the zone’s center; the record gives no point)
Garden State Parkway closed due to flash flooding.
Flash Flood, Hudson
- When
- September 28, 8:45 PM EST to 9:20 PM EST
- Where
- Hudson County, Harrison
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.731, -74.076 (the zone’s center; the record gives no point)
Major flash flooding due to torrential rains. Most roads in town closed.
Flash Flood, Union
- When
- September 28, 9:00 PM EST to 10:00 PM EST
- Where
- Union County, Linden
- Reported by
- BROADCAST MEDIA
- Coordinates
- 40.660, -74.309 (the zone’s center; the record gives no point)
Major flash flooding of the New Jersey Turnpike at Routes 1 and 9.
Flash Flood, Passaic
- When
- September 28, 9:30 PM EST to 9:50 PM EST
- Where
- Passaic County, Central Portion
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.034, -74.300 (the zone’s center; the record gives no point)
Torrential rains caused flash flooding near Wayne.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Pennsylvania, September 28 to 29, 20041 death · $2.0 million · 1 event
- Tornado in Delaware, September 28, 2004$1.0 million · F2 · 1 event
- Flash Flooding in Virginia, September 28, 20041 death · 9 events
- Flash Flood in North Carolina, September 28, 2004$700,000 · 1 event
- Flooding in North Carolina, September 28, 2004$120,000 · 2 events
- Tornado in New Jersey, September 28, 2004$100,000 · F0 · 1 event
- Flash Flood in Florida, September 28, 2004$50,000 · 1 event
- Tornado in Virginia, September 28, 20041 injured · F1 · 1 event
- Tornado in Maryland, September 28, 2004$40,000 · F0 · 1 event
- Flash Flooding and Flooding in Virginia, September 28, 200423 events
- Flash Flooding in New York, September 28, 200423 events
- Flooding in North Carolina, September 28, 2004$20,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421605, 5421606, 5421609, 5421607, 5421608, 5421612, 5421614, 5421613, 5421611, 5421610, 5421615, 5421616, 5421617, 5421618, 5421619.